[Skip to Content]
[Skip to Content Landing]
Article
February 9, 1976

Withdrawal of Diazepam

Author Affiliations

Wilmington, Del

JAMA. 1976;235(6):597. doi:10.1001/jama.1976.03260320015002
Abstract

To the Editor.—  I have read with interest and concern the report (233:135, 1975) concerning the observation that patients who have taken diazepam in moderate doses suffer symptoms such as "trembling, agitation, fearfulness, stomach cramps, and sweating" but not major reactions, such as convulsions, when diazepam is withdrawn. It seems to me that this constellation of symptoms is compatible with symptoms of anxiety, ultimately relieved when the patient is within the protective confines of a psychiatric institution, as I believe these patients were.It seems reasonable to me that symptoms in a patient with anxiety moderately or markedly relieved by diazepam might worsen without it, but the patient's condition might then improve in a hospital milieu. The fact that this group of patients did not respond to tricyclics strengthens my belief that the prime diagnosis in this group may have been anxiety relieved by diazepam, rather than a manifestation of

×